Alert archive / Alabama / Tornado Warnings in 2003
Tornado Warning 22, NWS Huntsville, AL
NWS Huntsville, AL issued this tornado warning at May 6, 2003, 6:59 AM CDT for 4 counties in Alabama. It was in force for 31 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- May 6, 2003, 6:59 AM CDT (11:59 UTC)
- Expired
- May 6, 2003, 7:30 AM CDT
- In force
- 31 min
- Issued by
- NWS Huntsville, AL
- Area
- Counties, with a storm outline in the text
Counties Colbert County, AL, Lauderdale County, AL, Lawrence County, AL, Limestone County, AL
The radar
The Northeast Alabama radar (KHTX), 117 km from the middle of the area, began a volume at 12:00 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this tornado warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| May 6, 1:50 AM CDT | Tornado Watch | SPC | 6 hr |
The nearest sounding before it
Nashville Metro, TN (KBNA), launched 00:00Z, 12.0 hours before the alert went out and 160 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 968 J/kg
- Mixed-layer CIN
- -55 J/kg
- Mixed-layer LCL
- 645 m above ground
- 0-6 km bulk shear
- 80 kt
- 0-1 km storm-relative helicity
- 289 m²/s²
- 0-3 km storm-relative helicity
- 301 m²/s²
- Significant tornado parameter
- 1.8
- Supercell composite
- 7.5
The text
As transmitted, in the capitals the NWS used until 2016.
837 WFUS54 KHUN 061159 TORHUN ALC033-077-079-083-061230- BULLETIN - EAS ACTIVATION REQUESTED TORNADO WARNING NATIONAL WEATHER SERVICE HUNTSVILLE AL 654 AM CDT TUE MAY 6 2003 THE NATIONAL WEATHER SERVICE IN HUNTSVILLE HAS ISSUED A * TORNADO WARNING FOR... WESTERN LIMESTONE COUNTY IN NORTH CENTRAL ALABAMA EASTERN COLBERT COUNTY IN NORTHWEST ALABAMA EASTERN LAUDERDALE COUNTY IN NORTHWEST ALABAMA NORTHERN LAWRENCE COUNTY IN NORTHWEST ALABAMA * UNTIL 730 AM CDT * AT 647 AM CDT...A STORM SPOTTER REPORTED A ROTATING WALL CLOUD NEAR KILLEN. NATIONAL WEATHER SERVICE DOPPLER RADAR ALSO INDICATED A THUNDERSTORM CAPABLE OF PRODUCING A TORNADO NEAR KILLEN MOVING EAST AT 55 MPH. * LOCATIONS NEAR THE PATH OF THIS TORNADO INCLUDE... WILSON LAKE...ELGIN...RED BANK...COXEY...RIPLEY... THIS EXTENDS THE PREVIOUS TORNADO WARNING FOR COLBERT AND LAUDERDALE COUNTIES. SEEK SHELTER IN AN INTERIOR ROOM...SUCH AS A CLOSET... BATHROOM...BASEMENT...OR HALL WAY. USE BLANKETS...QUILTS...OR PILLOWS TO COVER YOURSELF. LAT...LON 3491 8759 3466 8756 3472 8703 3497 8703 $$
What forecasters said that day
The local office's own words before this tornado warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Huntsville, AL wrote its last area forecast discussion before this tornado warning went out at May 6, 3:30 AM CDT, 3 hours 29 minutes earlier.
Area forecast discussion, May 6, 3:30 AM CDT, 3 hours 29 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE HUNTSVILLE AL
330 AM CDT TUE MAY 6 2003
THE THREAT OF SEVERE WEATHER CONTINUES AS YET ANOTHER CONVECTIVE
COMPLEX HAS DEVELOPED OVER NORTHERN MS. ADDITIONAL RAIN ON ALREADY
WET GROUND WILL MAKE FLOODING A CONCERN...BOTH FLASH FLOODING WITH
HEAVY THUNDERSTORMS...AND GRADUAL RISES ON AREA STREAMS AND RIVERS.
AS THE THUNDERSTORM COMPLEX CONTINUES TO DEVELOP...THUNDERSTORMS
WILL MOVE EAST ACROSS NORTHERN AL THIS MORNING...AND THE WARM FRONT
THAT HAS BEEN DOWN ACROSS THE BHM AREA WILL MOVE NORTH. THE NET
RESULT WILL BE INCREASING INSTABILITY AND WAVES OF THUNDERSTORMS
THROUGH THE DAY TIME...WITH A MAXIMUM THIS AFTERNOON AND EVENING AS
ANOTHER SHORT WAVE IN THE SOUTHERN STREAM APPROACHES FROM THE
SOUTHERN PLAINS. THE THREAT OF SEVERE THUNDERSTORMS WILL CONTINUE
TODAY.
ANOTHER ROUND OF SEVERE WEATHER WILL BE POSSIBLE WEDNESDAY WHEN
ANOTHER SHOT OF SOUTHERN STREAM ENERGY ARRIVES. AFTER THAT...RIDGING
ALOFT BUILDS IN OVER THE OH VALLEY AND SOUTHEAST STATES.
PRELIMINARY CCF NUMBERS...
HSV 79/67 81/65 6553
MSL 79/67 81/65 6553
.HUN...TORNADO WATCH FOR ALL OF NORTH ALABAMA UNTIL 8 AM TODAY.
FLOOD WATCH FOR ALL OF NORTHERN ALABAMA THROUGH TONIGHT.
SCHAUBHazardous weather outlook, May 5, 9:10 PM CDT, 9 hours 49 minutes before
ALZ001>010-016-061010- HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE HUNTSVILLE AL 910 PM CDT MON MAY 5 2003 THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH ALABAMA. .DAY ONE...(TONIGHT)... STRONG TO SEVERE THUNDERSTORMS WILL CONTINUE MOVING EAST ACROSS PARTS OF CENTRAL MISSISSIPPI AND ALABAMA TONIGHT...WITH THE TENNESSEE VALLEY REMAINING ON THE NORTHERN EDGES OF THESE STORMS. THE SEVERE THREAT WILL MAINLY BE ACROSS THE SOUTHERN TIER OF COUNTIES... SPECIFICALLY IN CULLMAN COUNTY. SMALL HAIL...STRONG WINDS TO 60 MPH...AND HEAVY RAINFALL WILL BE POSSIBLE AS THESE STORMS CONTINUE THROUGH THE OVERNIGHT HOURS. THE REMAINDER OF NORTHERN ALABAMA MAY CONTINUE TO SEE PERIODS OF MODERATE RAINFALL...BUT ADDITIONAL SEVERE THUNDERSTORM DEVELOPMENT IS NOT EXPECTED FOR THE REST OF THE OVERNIGHT PERIOD. .DAYS TWO THROUGH SEVEN...(TUESDAY THROUGH SUNDAY)... WARM AND VERY UNSTABLE AIR WILL REMAIN IN PLACE ACROSS THE TENNESSEE VALLEY OVER THE NEXT SEVERAL DAYS. THERE REMAINS A THREAT OF STRONG TO SEVERE THUNDERSTORMS DURING THE AFTERNOON AND EVENING HOURS ON TUESDAY...AND AGAIN ON WEDNESDAY. FLASH FLOODING COULD BECOME AN ADDITIONAL THREAT BY WEDNESDAY IF THUNDERSTORM COMPLEXES REPEATEDLY MOVE ACROSS THE AREA OVER THE NEXT SEVERAL DAYS. .SPOTTER CALL TO ACTION STATEMENT... ACTIVATION OF STORM SPOTTERS AND EMERGENCY MANAGEMENT PERSONNEL MAY BE NEEDED ACROSS THE CULLMAN COUNTY AREA TONIGHT. ACTIVATION MAY BE REQUIRED OVER ALL OF NORTHERN ALABAMA BY TUESDAY AFTERNOON. MR
In the hours before
Special weather statement, May 6, 1:02 AM CDT, 5 hours 57 minutes before
ALZ001>010-016-060715- SIGNIFICANT WEATHER ALERT NATIONAL WEATHER SERVICE HUNTSVILLE AL 102 AM CDT TUE MAY 6 2003 WIDESPREAD RAIN AND THUNDERSTORMS WILL CONTINUE TO MOVE EAST ACROSS THE REGION OVERNIGHT. THE STRONGEST THUNDERSTORMS WILL TRACK ACROSS FRANKLIN...MORGAN...CULLMAN AND MARSHALL COUNTIES THROUGH 200 AM. PEA SIZE HAIL...HEAVY RAIN...AND GUSTY WINDS CAN BE EXPECTED WITH THESE STORMS. OTHERWISE...MODERATE TO LOCALLY HEAVY RAIN WILL PERSIST WITH SOME PONDING OF WATER ON ROADWAYS. MOTORISTS SHOULD EXERCISE CAUTION WHEN TRAVELING ACROSS NORTHERN ALABAMA OVERNIGHT. CBD
Special weather statement, May 6, 2:25 AM CDT, 4 hours 34 minutes before
ALZ001>010-016-060830- SIGNIFICANT WEATHER ALERT NATIONAL WEATHER SERVICE HUNTSVILLE AL 225 AM CDT TUE MAY 6 2003 WIDESPREAD SHOWERS AND THUNDERSTORMS WILL CONTINUE TO MOVE EAST ACROSS THE REGION OVERNIGHT. A CLUSTER OF STRONG THUNDERSTORMS WILL TRACK ACROSS NORTH CENTRAL ALABAMA INCLUDING THE HUNTSVILLE METRO AREA THROUGH 330 AM. SMALL HAIL...VERY HEAVY RAIN AND GUSTY WINDS WILL ACCOMPANY THESE STORMS. ANOTHER STRONG THUNDERSTORM WILL APPROACH FRANKLIN AND COLBERT COUNTIES BY 3 AM. THIS STRONG HAS A HISTORY OF PRODUCING MARBLE TO PENNY SIZE HAIL. IN ADDITION...LOCALLY HEAVY RAIN WILL CONTINUE TO PRODUCE PONDING OF WATER ON ROADWAYS. CBD
Special weather statement, May 6, 4:00 AM CDT, 2 hours 59 minutes before
ALZ005>010-016-061015- SIGNIFICANT WEATHER ALERT NATIONAL WEATHER SERVICE HUNTSVILLE AL 400 AM CDT TUE MAY 6 2003 A CLUSTER OF SHOWERS AND THUNDERSTORMS PRODUCING VERY HEAVY RAIN AND FREQUENT LIGHTNING WILL MOVE ACROSS NORTHEAST ALABAMA THROUGH 5 AM. THE HEAVIEST RAINS WILL FALL ACROSS JACKSON COUNTY WITH RAINFALL RATES OF ONE TO TWO INCHES PER HOUR POSSIBLE. A RECENT REPORT FROM DECATUR STATE POLICE REPORTS WATER COVERING HIGHWAY 72 BETWEEN MILE MARKERS 116 AND 118 IN THE WOODVILLE AREA. MOTORISTS SHOULD EXERCISE CAUTION WHEN TRAVELING THIS MORNING. ADDITIONAL SHOWERS AND THUNDERSTORMS WILL CONTINUE TO DEVELOP ACROSS NORTH CENTRAL AND NORTHEAST ALABAMA THROUGH SUNRISE. CBD
Local storm report, May 6, 4:41 AM CDT, 2 hours 18 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE HUNTSVILLE AL
441 AM CDT TUE MAY 06 2003
TIME(CDT) .....CITY LOCATION..... STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0410 AM WOODVILLE AL FLASH FLOOD
05/06/03 JACKSON WATER COVERING ROAD ALONG
COUNTY ROAD 30 AND
HIGHWAY 72. REPORTED BY
STATE POLICE.
0440 AM WOODVILLE AL FLASH FLOOD
05/06/03 JACKSON COUNTY ROAD 8 WITH TWO TO
TWO AND A HALF FOOT OF
WATER OVER THE ROAD AT
COLLINS STREET IN
WOODVILLE. REPORTED BY
STATE POLICE.The office that day
Everything else NWS Huntsville, AL issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 6, 3:30 AM CDT | Flash Flood Warning | HUN | Jackson | 2 hr |
| May 6, 4:16 AM CDT | Severe Thunderstorm Warning | HUN | DeKalb | 29 min |
| May 6, 4:39 AM CDT | Severe Thunderstorm Warning | HUN | Lauderdale | 36 min |
| May 6, 5:45 AM CDT | Severe Thunderstorm Warning | HUN | Colbert, Lauderdale | 45 min |
| May 6, 6:17 AM CDT | Tornado Warning | HUN | Colbert, Lauderdale | 43 min |
| May 6, 7:28 AM CDT | Flash Flood Warning | HUN | Lauderdale | 92 min |
| May 6, 7:30 AM CDT | Tornado Warning | HUN | Limestone, Madison | 30 min |
| May 6, 7:43 AM CDT | Flash Flood Warning | HUN | Limestone, Madison | 107 min |
| May 6, 7:56 AM CDT | Tornado Warning | HUN | Limestone, Madison | 34 min |
| May 6, 8:17 AM CDT | Flash Flood Warning | HUN | Jackson | 4 hr |
| May 6, 8:24 AM CDT | Tornado Warning | HUN | Jackson, Madison | 36 min |
| May 6, 8:51 AM CDT | Flash Flood Warning | HUN | Lauderdale, Limestone, Madison | 3 hr |
| May 6, 8:52 AM CDT | Tornado Warning | HUN | Franklin, Lawrence | 23 min |
| May 6, 8:54 AM CDT | Severe Thunderstorm Warning | HUN | Marshall | 36 min |
| May 6, 8:58 AM CDT | Tornado Warning | HUN | Jackson | 47 min |
| May 6, 9:29 AM CDT | Tornado Warning | HUN | DeKalb | 31 min |
| May 6, 9:38 AM CDT | Flash Flood Warning | HUN | DeKalb | 2 hr |
| May 6, 9:54 AM CDT | Tornado Warning | HUN | DeKalb | 36 min |
| May 6, 10:02 AM CDT | Severe Thunderstorm Warning | HUN | Marshall | 18 min |
| May 6, 10:15 AM CDT | Flash Flood Warning | HUN | Marshall | 3 hr |
| May 6, 11:01 AM CDT | Severe Thunderstorm Warning | HUN | Cullman, Marshall | 29 min |
| May 6, 11:16 AM CDT | Tornado Warning | HUN | Cullman, Marshall | 29 min |
| May 6, 11:47 AM CDT | Tornado Warning | HUN | DeKalb | 28 min |
| May 6, 11:49 AM CDT | Flash Flood Warning | HUN | Colbert, DeKalb, Jackson, Lauderdale, Limestone, Madison | 6 hr |
| May 6, 1:08 PM CDT | Flash Flood Warning | HUN | Marshall | 5 hr |
Nearby
Tornado Warnings in Alabama, 2003Every tornado warning in 2003Tornadoes in 2003
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.